Texas, 2018

Flash Flooding and Hail in Texas, June 3 to 4, 2018

June 3 to 4, 2018 · NWS EWX · 13 events in 5 counties and zones

Thunderstorms formed in a warm, moist airmass in the vicinity of stationary front over Southeast Texas and moved to the west. Some of these storms produced damaging wind gusts, large hail, and heavy rain over the northeastern part of South Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$36,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed in a warm, moist airmass in the vicinity of stationary front over Southeast Texas and moved to the west. Some of these storms produced damaging wind gusts, large hail, and heavy rain over the northeastern part of South Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 3, 4:16 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 3, 4:16 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
516 PM CDT Sun Jun 3 2018

.UPDATE...
Made some updates to reorient PoPs for the remainder of the afternoon
and in the tonight period. Cu field is non-existent along Highway 90
and have removed the mention of PoPs for most of this region and
this includes San Antonio. Also lowered PoPs by 10 percent for areas
near and east of Austin as cu field there is not too good looking for
now. The best area of surface convergence remains in the northern
Hill Country and Edwards Plateau where storms have initiated and
increased PoPs a bit there. MLCAPE values around 2,500 J/kg will
support the threat of localized severe updrafts within multicellular
clusters given the lack of deep layer shear.

&&

.PREV DISCUSSION... /ISSUED 248 PM CDT Sun Jun 3 2018/

SHORT TERM (Tonight through Monday Night)...
A cold front was stretched across the northern part of our CWA. This
front is beginning to stall and will move slowly to the south
tonight. We expect this front to produce some showers and
thunderstorms as it moves through mainly across the northern half of
the area. The airmass the front is moving into is very warm and moist
and instability will be high. SPC has included our CWA in the
marginal outlook for tonight and storms could be strong to severe
with the high instability. The most likely threat from severe storms
tonight will be strong winds. Monday an upper level shortwave trough
will move across North Texas/Oklahoma and there will be low chances
for showers and thunderstorms across the eastern part of the area.

LONG TERM (Tuesday through Sunday)...
Tuesday the subtropical ridge will build back over the region
suppressing any convection. The ridge will dominate over South Texas
through the end of the period with no rain chances during this
period. Temperatures will continue to be above normal through the
week with highs in the middle 90s to near 105. A slight shift in the
low level flow may bring temperatures down a couple of degrees for
the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  97  74  98  75 /  30  20  10   0   0
Austin Bergstrom Intl Airport  74  96  73  98  74 /  20  20  10   0   0
New Braunfels Muni Airport     74  98  73  99  73 /  20  10  -    0   0
Burnet Muni Airport            73  95  72  97  74 /  30  30  10  -    0
Del Rio Intl Airport           76 102  75 105  77 /  20   0   0   0   0
Georgetown Muni Airport        73  95  73  97  75 /  30  30  10  -    0
Hondo Muni Airport             73  98  72 100  73 /  10  -    0   0   0
San Marcos Muni Airport        74  98  73  99  74 /  20  20  10   0   0
La Grange - Fayette Regional   76  96  74  97  75 /  20  30  10  -    0
San Antonio Intl Airport       75  98  75  99  76 /  10  10   0   0   0
Stinson Muni Airport           75  98  74 100  75 /  10  10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...TB3
Synoptic/Grids...Hampshire
Public Service/Data Collection...Williams
Hazardous weather outlook, Jun 3, 3:59 AM CST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
459 AM CDT Sun Jun 3 2018

TXZ171>173-183>194-202>209-217>225-228-041100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
459 AM CDT Sun Jun 3 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong thunderstorms will be possible this afternoon and this
evening along a cold front that is expected to stall over South
Central Texas. Storms generally north of Highway 90 will have a
potential to produce strong winds over 50 mph and small hail.
Areas along and south of Highway 90 could continue to experience
afternoon high heat index values in the 101 to 107 degree range.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices each afternoon will peak around 100 to 105 degrees
across most areas with the exception of the Hill Country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 3, 2:52 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
352 PM CDT SUN JUN 3 2018

TXZ171-172-032115-
Llano TX-Burnet TX-
352 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LLANO AND
SOUTHWESTERN BURNET COUNTIES UNTIL 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Lyndon B. Johnson, or near Marble Falls. This storm was nearly
stationary.

Small hail, frequent cloud to ground lightning, and winds in excess
of 40 mph will be possible with this storm.

Locations impacted include...
Marble Falls, Kingsland, Gainesville, Granite Shoals, Horseshoe Bay,
Meadowlakes, Highland Haven, Spicewood, Longhorn Cavern State Park,
Smithwick, Inks Lake State Park, Cottonwood Shores and Sunrise Beach
Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Lyndon B. Johnson, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3065 9804 3044 9815 3051 9846 3051 9856
      3075 9851
TIME...MOT...LOC 2050Z 188DEG 4KT 3059 9834

TB3
Special weather statement, Jun 3, 3:28 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
428 PM CDT SUN JUN 3 2018

TXZ188-032215-
Gillespie TX-
428 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILLESPIE COUNTY
UNTIL 515 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doss, or 21 miles northwest of Fredericksburg, moving west at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Harper and Doss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3050 9907 3030 9906 3025 9930 3050 9931
TIME...MOT...LOC 2128Z 082DEG 7KT 3039 9920

HAMPSHIRE
Special weather statement, Jun 3, 4:25 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
525 PM CDT SUN JUN 3 2018

TXZ186-188-032300-
Gillespie TX-Kerr TX-
525 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KERR AND SOUTHERN
GILLESPIE COUNTIES UNTIL 600 PM CDT...

At 524 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eckert to 7 miles northwest of Mountain
Home. Movement was southwest at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fredericksburg, Mountain Home, Cain City, Tivydale, Rocky Hill, Kerr
Wildlife Management Area, Harper, I-10 Near The Kimble-Kerr County
Line and The Intersection Of I-10 And Us 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3040 9861 3014 9886 3004 9969 3029 9963
      3029 9930 3031 9930
TIME...MOT...LOC 2224Z 047DEG 16KT 3035 9875 3026 9948

TB3

The radar

The Laughlin AFB radar (KDFX), 134 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.

Hail, Kerr

When
June 3, 4:54 PM CST
Where
Kerr County, 0.69 mi N of Mountain Home
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.180, -99.370

Thunderstorm Wind, Williamson

When
June 3, 11:01 PM CST
Where
Williamson County, 1.38 mi WSW of Hutto
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
30.520, -97.570

A thunderstorm produced wind gusts estimated at 60 mph that damaged a fence in Hutto.

Thunderstorm Wind, Travis

When
June 3, 11:14 PM CST
Where
Travis County, 3.29 mi NNE of Pflugerville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.470, -97.590

A thunderstorm produced wind gusts estimated at 60 mph by a spotter near the intersection of Hwy 45 and Hwy 130 in Pflugerville.

Hail, Williamson

When
June 3, 11:15 PM CST
Where
Williamson County, 1.19 mi E of Taylor
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
30.570, -97.400

Thunderstorm Wind, Travis

When
June 3, 11:15 PM CST
Where
Travis County, 0.69 mi N of Pflugerville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.440, -97.620

A thunderstorm produced wind gusts estimated at 65 mph that snapped numerous medium and large tree limbs near Pflugerville.

Thunderstorm Wind, Williamson

When
June 3, 11:31 PM CST
Where
Williamson County, 2.26 mi NW of White Stone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
30.540, -97.860

A thunderstorm produced wind gusts estimated at 60 mph that blew down a 50 foot section of fence in Leander.

Thunderstorm Wind, Williamson

When
June 3, 11:35 PM CST
Where
Williamson County, 2.48 mi WNW of Jollyville
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.460, -97.810

A thunderstorm produced wind gusts estimated at 60 mph that snapped small to medium tree branches in northern Austin near Jollyville.

Thunderstorm Wind, Travis

When
June 3, 11:41 PM CST
Where
Travis County, Dodd City
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.430, -97.900

A thunderstorm produced wind gusts estimated at 65 mph that damaged an awning and a large Red Oak tree.

Thunderstorm Wind, Travis

When
June 3, 11:42 PM CST
Where
Travis County, 2.74 mi SW of Mc Neil
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
30.420, -97.750

A thunderstorm produced wind gusts estimated at 65 mph that knocked down large tree limbs in northern Austin.

Thunderstorm Wind, Travis

When
June 4, 12:00 AM CST
Where
Travis County, 2.16 mi SSW of Daffan
Measured
65 kt (75 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$25,000
Reported by
Public
Coordinates
30.290, -97.630

A thunderstorm produced wind gusts estimated at 75 mph that overturned a recreational vehicle on the east side of Austin. Two people in the RV were injured. There was also damage to the siding of nearby houses and some snapped large tree limbs.

Flash Flood, Burnet

When
June 4, 2:30 AM CST to 4:30 AM CST
Where
Burnet County, 0.6 mi E of Spicewood to 2.36 mi S of Marble Falls
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
30.480, -98.160

Thunderstorms produced heavy rain that caused flash flooding closing numerous county roads with water and debris.

Flash Flood, Blanco

When
June 4, 3:30 AM CST to 6:00 AM CST
Where
Blanco County, 1.19 mi W of Round Mtn to 1.32 mi SW of Round Mtn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.430, -98.350

Thunderstorms produced heavy rain that led to flash flooding closing roads in and around Round Mountain.

Flash Flood, Blanco

When
June 4, 4:00 AM CST to 4:30 AM CST
Where
Blanco County, 1.38 mi S of Cypress Mill to 1.25 mi S of Cypress Mill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.380, -98.250

Thunderstorms produced heavy rain that led to flash flooding washing away a vehicle near Cypress Creek. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761547, 761555, 761557, 761558, 761562, 761566, 761572, 761574, 761576, 761600, 761606, 761613, 761617.